Parents of a Southern California newborn said their baby was accidentally over-medicated while being treated for meningitis and the now-6-week-old boy is on life support.
A quiet, calm baby, Jaden Williams was born five weeks premature, his mother said. But when he turned 1 month old, he started to get fussy – a change that signaled to his mother that something was wrong.
The baby was eventually diagnosed with meningitis and taken to Kaiser Foundation Hospital in Fontana, Calif.
Jaden’s parents said they expected a long, tough road in the intensive care unit, but they also expected their child would get better.
But on Dec. 21, they said, everything changed.
The baby’s father, Napoleon Williams, shared medical records with NBC4 showing that Jaden was given 280 milligrams of Acyclovir, a drug used to treat viral infections.
Get Los Angeles's latest local news on crime, entertainment, weather, schools, COVID, cost of living and more. Here's your go-to source for today's LA news.
Williams said the pharmacist admitted that amount was 10 times more than what had been prescribed.
"It was kind of like, ‘Oh, we overdosed your son,’ and that was it," Williams said.
Within hours, Williams said his 4-pound, 6-ounce son’s heart stopped and his brain began to swell.
The baby, who has some brain function, is now being kept alive on a ventilator.
"I was aware he was sick but they pushed him over the edge," Williams said.
The parents said hospital officials told them there is little more they can do their now-6-week-old son.
Kaiser said in a statement to NBC4 that the hospital did make a mistake, but that the mistake is not the sole cause of Jaden's condition.
"Due to an individual pharmacist error, the child was given more of the medication than he should have received," Kaiser said in an email to NBC4 on Wednesday.
"This dosage could potentially have adverse effects on the kidney or liver, but this has not occured. The maximum pharmaceutical recommendations is 168 milligrams in 24 hours, and he received 280 milligrams, an additional 112 milligrams."
"The dosage error was caused by an individual who did not follow our comprehensive quality and safety medication processess," the hospital said. "It is important to be clear that the cause of our patient’s current condition is his rare form of meningitis."
The baby's father, in response to the hospital's statement, said he's angry the hospital is trying to blame the baby's worrysome state on his meningitis rather than the overdose of medication.
"They evaded the fact that he received over 24 hours worth of medication all at one time," Williams told NBC4.
Jaden’s parents said doctors have approached them about taking their baby off life support.
"Our child has just been given life," Williams said. "Taking that away is not easily done."
A Kaiser spokesperson told NBC4 via email the hospital is keeping the parents informed of Jaden's options, which include returning home with a ventilator once he is stable.